Carfentanil or carfentanyl (Wildnil) is an analog of the prevalent synthetic opioid analgesic fentanyl and is one of the most potent opioids known. In fact, it is also the most potent opioid used commercially. 
It has a quantitative potency of approximately 10,000 times that of morphine and 100 times that of fentanyl, with activity in humans starting at about one microgram. It is marketed under the trade name Wildnil as a general anesthetic agent for large animals. Basically, Carfentanil is intended for large-animal use only as its extreme potency makes it inappropriate for use in humans.
Currently, sufentanil, approximately 10–20 times less potent (500 to 1000 times the efficacy of morphine per weight) than carfentanil, is the maximum strength fentanyl analog for humans. 
Carfentanil, a synthetic opioid, is a white powdery substance that looks like cocaine or heroin. Oftentimes, drug dealers mix it with heroin to presumably make the heroin stronger.
This drug is so powerful it poses a significant threat to first responders and law enforcement personnel who touch it by accident. In addition, people can overdose on carfentanil quickly. Multiple doses of the anti-overdose drug Narcan may not be effective.
Role of Carfentanil in ‘Gray Death’: the Latest Dangerous Street Drug
Experts say this new opioid cocktail combines three drugs, each individually more potent than heroin.
This dangerous opioid cocktail is responsible for a spate of fatal overdoses in the United States, and its potency has authorities worried. Named for its ashy color, the drug looks like a dry concrete mix. It can also appear in chunks or rocks. Moreover, the exact combination of substances that make up the drug seems to vary widely. Still, powerful painkillers like fentanyl and carfentanil are common, as well as the less well-known designer drug U-47700.
“Gray death is one of the scariest combinations that I have ever seen in nearly 20 years of forensic chemistry drug analysis,” Deneen Kilcrease told the Associated Press at Georgia Bureau of Investigation. 
Fentanyl, the most well-known component of gray death, is a synthetic opioid first synthesized in 1960. Generally, it has played a prominent role in North America’s current opioid epidemic because of its potency as a drug. Fentanyl and other synthetic opioids were responsible for nearly 10,000 deaths in the United States alone in 2015 — an increase of more than 70 percent, according to the Centers for Disease Control and Prevention (CDC) 
The less common carfentanil is primarily beneficial as a sedative for elephants and other large animals.
Fentanyl is 50 to 100 times more potent than morphine. And carfentanil dwarfs that, being 10,000 times more powerful than morphine.
Routes of Exposure to Fentanyl and Carfentanil
Fentanyl and its analogs can enter the body by inhalation, ingestion, intravenous or intramuscular injection.
In addition, skin contact is a potential exposure route. Still, it is not likely to lead to overdose unless prolonged exposure to large volumes of highly concentrated fentanyl in powder form.
Moreover, brief skin contact with fentanyl or its analogs is not expected to lead to toxic effects if any visible contamination is immediately removed.
It is not yet known whether fentanyl can be absorbed through the eyes.
Signs and Symptoms of Fentanyl or Carfentanil Overdose
The signs and symptoms of a fentanyl overdose are not distinct from overdoses of other opioids because the symptoms include:
- Trouble walking or talking
- Severe sleepiness, gurgling or snoring sounds
- Slow, shallow breathing
- Bluish lips and nails
- Not responding to noise or sternal rub
- Person is unresponsive
- Cold and clammy skin
- Tiny ‘pinpoint’ pupils
- Slow heart rate
Health Effects of Fentanyl
- Rapid depression of the central nervous system
- Delayed or reduced respiratory function
- Respiratory Arrest
- Tightening of chest muscles
- The rise in blood pressure within the brain, and muscle spasms
To emphasize, even exposure to small quantities of fentanyl may be fatal as it acts as an incapacitating agent that impairs a person’s ability to function.
Carfentanil Addiction Treatment & Medications
Naloxone is a safe and effective medication used to block the effects of opioids overdoses temporarily. It is an essential tool in preventing fatal opioid overdoses. Due to its high potency, one may need multiple doses of naloxone to treat a fentanyl overdose. Naloxone only temporarily blocks the effects of respiratory depression caused by opioids (for 30-90 minutes), so medical attention is still required following its administration. In addition, Healthcare workers should also be advised that they may encounter violence and aggression from patients because of withdrawal symptoms following the intake of naloxone.
If You Suspect Someone is Using This Drug
Carfentanil and other fentanyl-related compounds are a danger to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, and spray – they can be absorbed through the skin or accidental inhalation of airborne powder. Therefore, if encountered, responding personnel should do the following based on the specific situation, according to DEA:
- Exercise Extreme Caution: Only properly trained and outfitted law enforcement professionals should handle any substance suspected to contain fentanyl or a fentanyl-related compound. If encountered, contact the appropriate officials within your agency.
- Be Aware of Any Sign of Exposure: Symptoms include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure.
- Seek IMMEDIATE Medical Attention: Carfentanil and other fentanyl-related substances can work very quickly, so it is essential to call EMS immediately in cases of suspected exposure. If inhaled, move the victim to fresh air. If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.
- Be Ready to Administer Naloxone in the Event of Exposure: Naloxone is an antidote for opioid overdose. Immediately administering naloxone can reverse an overdose of carfentanil, fentanyl, or other opioids, although multiple doses of naloxone may be required. Continue to administer a dose of naloxone every 2-3 minutes until the individual is breathing independently for at least 15 minutes or until EMS arrives.
- Above all, remember that carfentanil can resemble powdered cocaine or heroin. If you suspect the presence of carfentanil or any synthetic opioid, do not take samples or otherwise disturb the substance, as this could lead to accidental exposure. Instead, secure the substance and follow approved transportation procedures. 
Indications that Someone May Engage in Drug Misuse
Like most other mental health problems, drug use disorders have no single cause and are not the consequence of a lack of discipline or self-control. Instead, several biological, psychological, and social factors, known as risk factors, can raise an individual’s vulnerability to develop a substance use disorder. However, most substance use professionals recognize a genetic aspect to the risk of drug addiction.
Adults exposed to conflicting events as children are at higher risk of developing substance use disorders. In addition to poverty, examples of such adverse events include:
- Lack of parental supervision
- The presence of parental substance abuse
- Witnessing domestic violence
- Being the victim of emotional, physical, or sexual abuse
Psychological associations with substance abuse or addiction include mood disorders as addiction risk factors, like:
- Early aggressive behaviors
- Bipolar Disorder
- Thought disorders like schizophrenia
- Personality disorders like an antisocial personality disorder
How We Can Help
If you or someone you love is seeking a safe, secure, and compassionate resource for opioid or carfentanil addiction treatment, We Level Up New Jersey is here for you. Don’t hesitate to contact us to speak with an addiction counselor today about our levels of care.
 Carfentanil – National Center for Biotechnology Information/PubChem®
 Synthetic Opioid Overdose Data – Centers for Disease Control and Prevention
 Carfentanil: A Dangerous New Factor in the U.S. Opioid Crisis – Drug Enforcement Administration